Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
121 Doctors are Online

Dark stool with mucus, cramps and fullness. Could this be an IBS reaction to the barium or IV?

User rating for this question
Very Good
Answered by

Practicing since : 1978
Answered : 22 Questions
Have 25 year history of IBS infrequently....usually without diahr or const ,,,Mostly pain cramps both flexures. Work-up
found nothing....recent 12 weeks, loose (not watery)and urgent stools twice daily...Did home FOBT tests 3 days a week
for 12 weeks (drop in toilet pad) ALL NEGATIVE

I had a double contrast CT scan today, with IV and Barium sulfate swallow...450 ml last night...another 450 ml
this morning....2 hours after first dose, had watery stool, looked exactly like the color of barium. ( hadn't eaten all day
until after yesterday evening's dose)

Several hours after the CT with IV and barium, I had cramps and fullness , a bit moreso in the hepatic flexure.Shorly
thereafer , discomfort relieved by a very loose (but not watery stool.

Most pieces were very small.....mostly brown, attached to very small dark, but not jet black pieces.

I felt them with gloves...had the feeling and look of fresh mucous from the nose. Next BM shortly thereafter
contained no dark feces...still some (mucous). Several days before the CT, my stools started to become firm
and regular

Could this be an IBS reaction to the barium or IV ?. If the dark (but not jet black) parts of the stool be actually
dried blood, would it be originating from upper GI and not ascending colon? (occasionally I've had BM totally
white mucous,,,,NEVER red blood, visible or occult
My gastro doc, upon hearing of bmy loose stools and long history of IBS, with no physical exam, palpation etc and
no questions about IBS or stool look, color or characteristics.
His tentative dx was pancreatic impairment...Ordered serum Amylase-Lipase, stool XXXXXXX test,as well as iv-barium
CT - abdomen pelvic and pancreas. No results yet.

Most concerned about the mixture of brown and dark (not Jet black) stool with 'mucous'
Posted Sat, 14 Apr 2012 in Digestion and Bowels
Answered by Dr. Gourdas Choudhuri 5 hours later

Thanks for posting your query.

The recent episodes of loose stools that have been troubling you seem to have occurred after taking barium or a contrast agent for CT scan.

Intestinal intolerance to these agents are known and people with sensitive bowels often get cramps and loose stools with these agents.

With your long history of IBS, my suspicion is that it is an aggravation of the same problem of irritable bowel.

Regarding the altered color of your stools, I suggest you get a test for occult blood done on your stool sample. If it turns negative, it will settle the issue.

For relief of cramps and loose stools, a mild dose of antispasmodic medications may help, if your very uncomfortable. You could try Loperamide (Imodium) or any one that your doctor has prescribed in the past, and you are comfortable with. Get these drugs prescribed by your doctor if necessary.

I hope I have addressed your query and concern. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor